Thunderstorm Wind, Lehigh
- When
- July 23, 3:20 PM EST
- Where
- Lehigh County, Slatedale
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -75.667
A severe thunderstorm caused widely scattered wind damage in Lehigh County. Trees and wires were knocked down in Washington Township and just southwest of Allentown in Salisbury and Lower Macungie Townships.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm caused widely scattered wind damage in Lehigh County. Trees and wires were knocked down in Washington Township and just southwest of Allentown in Salisbury and Lower Macungie Townships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 2:01 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 301 PM EDT TUE JUL 23 2002 RW/TRW ASSOCIATED WITH APPROACHING FRONT WILL MOVE THRU NORTHERN ZONES THIS EVENING AND BEGIN TO LOOSES ITS PUNCH BY MIDNIGHT AS IT CONT THRU FA. THE BOUNDARY ITSELF WILL LIMP THRU THE SOUTHERN ZONES BEFORE BECOMING STATIONARY JUST TO OUR SOUTH. WILL KP LOW CHC PRECIP SOUTHERN ZONES WED & WED NGT. GUID TEMPS LOOK OK SO STAYED CLOSE. MARINE...WILL KP SCA ON COAST BUT DROP FROM DELAWARE BAY. FCSTID = 10 MPO 61 75 56 73 / 70 0 10 20 ABE 64 77 60 76 / 70 20 10 20 RDG 64 77 60 76 / 70 20 10 20 PHL 71 77 65 80 / 80 20 20 20 12N 61 75 56 73 / 70 0 10 20 SMQ 68 77 63 79 / 70 20 10 20 TTN 68 77 63 79 / 70 20 10 20 MIV 73 77 66 79 / 80 30 30 20 ACY 73 76 70 79 / 80 40 30 20 ILG 71 77 65 80 / 80 20 20 20 DOV 73 77 66 79 / 80 30 30 20 GED 73 76 67 79 / 80 60 30 30 ESN 73 76 67 79 / 80 60 30 30 .PHI... DE...SCA FOR COAST. MD...NONE. NJ...SCA FOR COAST. PA...NONE. ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-232200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1058 AM EDT TUE JUL 23 2002 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON INTO TONIGHT OVER EASTERN PENNSYLVANIA AND NEW JERSEY... ...STRONG THUNDERSTORMS ARE ALSO POSSIBLE OVER DELAWARE AND NORTHEASTERN MARYLAND LATE TODAY AND TONIGHT... A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST THIS MORNING...MOVING SOUTHEAST AND INTO THE AREA LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP FIRST OVER NORTHEASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY DURING THIS AFTERNOON AND CONTINUE INTO EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL SPREAD SOUTHWARD OVER EXTREME SOUTHERN NEW JERSEY...DELAWARE...AND NORTHEASTERN MARYLAND LATE IN THE DAY AND EARLY TONIGHT...AND CONTINUING INTO THE OVERNIGHT PERIOD AS THE FRONT SETTLES SOUTHWARD. DUE TO THE HIGH INSTABILITY ASSOCIATED WITH THE HEAT AND HUMIDITY OF THE AIRMASS NOW IN PLACE...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THEREFORE THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY FOR THIS AFTERNOON AND TONIGHT. THUNDERSTORMS OVER SOUTHERN NEW JERSEY...DELAWARE...AND NORTHEASTERN MARYLAND LATE TODAY AND TONIGHT MAY ALSO BECOME QUITE STRONG. THE PRIMARY THREATS FROM ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE STRONG WIND GUSTS...FREQUENT LIGHTNING...LARGE HAIL...AND HEAVY RAINS. IN FACT...DUE TO THE HIGH AMOUNT OF MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE...SOME THUNDERSTORMS MAY PRODUCE AS MUCH AS THREE OR FOUR INCHES OF RAIN IN A SHORT TIME...SO LOCALIZED FLOODING OF ROADS AND LOW SPOTS IS LIKELY. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
NJZ001-007>010-012>015-017>020-026-027- PAZ054-055-060>062-067>071-232300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1235 PM EDT TUE JUL 23 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW JERSEY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW JERSEY. SPECIFICALLY THIS WATCH INCLUDES IN PENNSYLVANIA...BERKS... BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON AND PHILADELPHIA. IN NEW JERSEY IT INCLUDES BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON... MERCER...MIDDLESEX...MONMOUTH...MORRIS...OCEAN...SOMERSET... SUSSEX AND WARREN. A LINE OF THUNDERSTORMS OVER CENTRAL NEW YORK AND WESTERN PENNSYLVANIA IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE UNSEASONABLY HOT AND HUMID AIR MASS OVER THE REGION. THE ARRIVAL OF THE THUNDERSTORMS DURING THE AFTERNOON IS EXPECTED TO COINCIDE WITH THIS HEATING WITH THE STORMS HITTING THE REGION CLOSE TO THEIR MAXIMUM STRENGTH. THUS SOME OF THE STORMS IN THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE. ANY STORMS THAT FORM PRECEDING THIS LINE COULD BECOME SEVERE AS THEY WILL NOT HAVE TO SHARE THE INSTABILITY WITH OTHER STORMS IN THE LINE. IN ADDITION TO THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL... THE STORMS WILL BE PRODUCING COPIOUS AMOUNTS OF RAIN. RAINFALL RATES OF TWO INCHES PER HOUR ARE LIKELY TO OCCUR AND CAUSE SOME POOR DRAINAGE FLOODING. IF STORMS REPEAT OVER THE SAME REGION...SOME ISOLATED FLASH FLOODING OF STREAMS COULD ALSO OCCUR. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. TFG
The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308753.